In a nutshell
This study determined whether using vitamin D and E suppositories improved symptoms of vaginal atrophy in women with breast cancer treated with tamoxifen (Nolvadex). The study found that using vitamin D and E suppositories decreased feelings of vaginal dryness and pain for these patients.
Vaginal atrophy is a common side effect in women with breast cancer who are being treated with tamoxifen. Vaginal atrophy is when the walls of the vagina get thinner and start to dry out. This can be quite painful. One way to help relieve these symptoms is by using a suppository. A suppository is a capsule that is inserted into a cavity in the body, such as the vagina.
Vitamin D and vitamin E have various benefits that may help with vaginal atrophy. Vaginal atrophy can be measured with the vaginal maturation index. This index measures the types of cells in the vagina, which can tell us if a person is experiencing vaginal atrophy. The effects of vitamin D and vitamin E vaginal suppositories on vaginal atrophy in women with breast cancer receiving tamoxifen are unclear.
Methods & findings
This study involved 96 patients with breast cancer. All patients were previously treated with tamoxifen. All patients reported symptoms of vaginal atrophy. All patients were given a suppository to insert into the vagina every night over the course of treatment.
Patients were divided into three groups (32 patients each). The first group received a vitamin D suppository. The second group received a vitamin E suppository. The third group received a placebo (a substance with no active effect).
After 8 weeks of treatment, the vaginal maturation index had significantly improved in patients treated with vitamin D and E compared to those treated with placebo. This meant that the vaginal atrophy had improved. Patients treated with vitamin D and E also reported that they had less dryness and soreness in the vagina after treatment.
The bottom line
The study concluded that vitamin D and E suppositories improved symptoms of vaginal atrophy in patients with breast cancer who were treated with tamoxifen.
The fine print
This is a small study. More studies are needed to confirm these results.
Talk to your doctor if you are experiencing symptoms of vaginal atrophy.
Published By :
Supportive care in cancer: official journal of the Multinational Association of Supportive Care in Cancer
Feb 07, 2019
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?